Alert archive / Kansas / Freeze Warnings in 2014
Freeze Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 30, 2014, 3:44 AM CDT for 19 counties in Kansas. It took effect at Oct 31, 2014, 9:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2014, 3:44 AM CDT (08:44 UTC)
- In effect from
- Oct 31, 2014, 9:00 PM CDT
- Expired
- Nov 1, 2014, 9:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 8 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223 WWUS73 KTOP 300844 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT THU OCT 30 2014 KSZ011-012-021>024-026-034>040-054>056-058-059-302145- /O.NEW.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/ NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 344 AM CDT THU OCT 30 2014 ...FREEZE WARNING IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT SATURDAY. * TIMING...TEMPERATURES WILL FALL BELOW FREEZING LATE FRIDAY EVENING AND CONTINUE THROUGH EARLY SATURDAY MORNING. * TEMPERATURE...LOWS IN THE LOWER 20S. * IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
4 follow-up statements
412 WWUS73 KTOP 302023 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT THU OCT 30 2014 KSZ011-012-021>024-026-034>040-054>056-058-059-311100- /O.CON.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/ NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 323 PM CDT THU OCT 30 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT SATURDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT SATURDAY. * TIMING...TEMPERATURES WILL FALL BELOW FREEZING LATE FRIDAY EVENING AND CONTINUE THROUGH EARLY SATURDAY MORNING. * TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 20S. * IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
615 WWUS73 KTOP 310949 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 449 AM CDT FRI OCT 31 2014 KSZ011-012-021>024-026-034>040-054>056-058-059-312300- /O.CON.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/ NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 449 AM CDT FRI OCT 31 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT SATURDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT SATURDAY. * TIMING...TEMPERATURES WILL FALL BELOW FREEZING LATE THIS EVENING AND CONTINUE THROUGH EARLY SATURDAY MORNING. * TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 20S. * IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
800 WWUS73 KTOP 312003 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT FRI OCT 31 2014 KSZ011-012-021>024-026-034>040-054>056-058-059-011045- /O.CON.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/ NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 303 PM CDT FRI OCT 31 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT SATURDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 9 PM TONIGHT TO 9 AM CDT SATURDAY. * TIMING...TEMPERATURES WILL FALL BELOW FREEZING TONIGHT AND CONTINUE THROUGH EARLY SATURDAY MORNING. * TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 20S. * IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
048 WWUS73 KTOP 010840 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 340 AM CDT SAT NOV 1 2014 KSZ011-012-021>024-026-034>040-054>056-058-059-011400- /O.CON.KTOP.FZ.W.0004.000000T0000Z-141101T1400Z/ NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 340 AM CDT SAT NOV 1 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. * TIMING...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH THE EARLY MORNING HOURS. * TEMPERATURE...LOWER TO MIDDLE 20S. * IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 30, 3:37 AM CDT, 7 minutes earlier.
Area forecast discussion, Oct 30, 3:37 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 337 AM CDT Thu Oct 30 2014 .SHORT TERM...(Today and Tonight) Issued at 235 AM CDT THU OCT 30 2014 Somewhat complex upper troughing was moving southeast through the Central Plains early this morning with rather widespread area of higher potential vorticity aloft. Despite OAX and TOP 0Z soundings showing dewpoint depressions of at least 10C throughout the troposphere, isolated convection developed ahead of the trough in southeast Nebraska in rather steep mid level lapse rates. As the trough continues southeast, hard to rule out similar activity developing in the local area. Will keep chances rather small for most locations, with some mention in far eastern locations mainly this morning as the trough exits. Have opted to keep thunder mention out given quite limited coverage so far, but could see a strike or two. Falling pressures ahead of a weak surface low with this upper trough and some mid cloud keeping temps up, with recent 9 degree jump up at MHK. Continued low level warm air advection into the morning hours should counteract later day modest cold air advection as mixing depths increase for a slightly warmer and noticeably windier day than Wednesday, with mid 60s to lower 70s anticipated. Evening hours see clear skies and weakening winds, but stronger cold surge comes south overnight with an increase in north winds and some stratus potential as secondary upper trough rotates south out of southern Canada. Temps fall back to near freezing levels in the north, in areas that experienced similar values Wednesday morning so at this point have no plans for headlines. .LONG TERM...(Friday through Wednesday) Issued at 235 AM CDT THU OCT 30 2014 Canadian airmass continues to be driven southward on the back side of the upper trof over the Great Lakes on Friday. Highs will struggle to rise into the lower to middle 40s. As center of the surface high moves over western Missouri, temperatures quickly fall below freezing in the later evening hours and drop into the 20s across the area by early Saturday. Although most area growers have ended their growing season, giving some consideration to the last few warm weeks at the end of the season, will issue what will be the last freeze warning for the year in the remaining counties that have not yet had a hard freeze. With quick return to warm advection on Saturday, should make it into the upper 40s to low 50s by Saturday afternoon. Saturday night not as cold with warm advection continuing and southerly surface winds keeping lows around 40. Warming trend should bring highs Sunday afternoon back into the 60s. Rain chances could start with some light rain in warm air advection regime overnight Sunday night into Monday, but better chances come in the morning hours on Monday as lift from approaching upper wave interacts with moisture streaming into the area from the south southwest. Rain gets pushes southeast quickly however, and will keep a short window of better rain chances before moving southeast. EC is a bit slower to progress rain chances to SE, so will have rain chances for the day on Tuesday before ending in the evening in the southeast. Wednesday near seasonal temperatures and dry in the forecast. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1126 PM CDT WED OCT 29 2014 Models continue to show to much dry air in place for large scale forcing to generate any precip overnight. Therefore the forecast anticipates VFR conditions persisting. Profiler data showing the low level jet increasing with relatively light winds at the surface so LLWS remains a possibility and have kept a mention in the forecast. By Thursday afternoon, the boundary layer mixes out with good momentum transfer so think there will be gusty northwest winds by the early afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...Wolters
Hazardous weather outlook, Oct 29, 3:50 PM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED OCT 29 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 350 PM CDT WED OCT 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A HARD FREEZE IS EXPECT ACROSS THE AREA FRIDAY NIGHT AND EARLY SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY FOR THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.